Bounding symbolic powers via asymptotic multiplier ideals

Zach Teitler


We revisit a bound on symbolic powers found by Ein-Lazarsfeld-Smith and subsequently improved by Takagi-Yoshida. We show that the original argument of [6] actually gives the same improvement. On the other hand, we show by examples that any further improvement based on the same technique appears unlikely. This is primarily an exposition; only some examples and remarks might be new.


radical ideal, symbolic power, asymptotic multiplier ideal

Mathematics Subject Classification



Bauer, T. et al. "A primer on Seshadri constants." Contemporary Mathematics 469 (2009): 33-70.

Bocci, C. and B. Harbourne. "The resurgence of ideals points and the containment problem." Proc. Amer. Math. Soc. 138.4 (2010): 1175-1190.

---. "Comparing powers and symbolic powers of ideals." J. Algebraic Geom. 19.3 (2010): 399-417.

M. Blickle, M. and R. Lazarsfeld. "An informal introduction to multiplier ideals, Trends in commutative algebra." Math. Sci. Res. Inst. Publ. 51 (2004): 87-114.

Demailly, J.-P., L. Ein and R. Lazarsfeld. "A subadditivity property of multiplier ideals." Michigan Math. J. 48 (2000): 137-156.

Ein, L., R. Lazarsfeld and K.E. Smith. "Uniform bounds and symbolic powers on smooth varieties." Invent. Math. 144 (2001): 241-252.

Ein, L. et al. "Jumping coefficients of multiplier ideals." Duke Math. J. 123 (2004): 469-506.

Harbourne, B. "Global aspects of the geometry of surfaces." Ann. Univ. Paedagog. Crac. Stud. Math. 9 (2010): 5–41.

Hochster, M. and C. Huneke. "Comparison of symbolic and ordinary powers of ideals." Invent. Math. 147 (2002): 349-369.

Howald, J.A. "Multiplier ideals of monomial ideals." Trans. Amer. Math. Soc. 353 (2001): 2665-2671.

Hara, N. and K. Yoshida. "A generalization of tight closure and multiplier ideals." Trans. Amer. Math. Soc. 355 (2003): 3143-3174.

Lazarsfeld, R. "Positivity in algebraic geometry II, Positivity for vector bundles, and multiplier ideals." Ergebnisse der Mathematik und ihre Grenzgebiete. 3. Folge. A series of Modern Survey in Mathematics 49. Berlin: Springer-Verlag, 2004.

Mustata, M. "On multiplicities of graded sequences of ideals." J. Algebra 256 (2002): 229-249.

---. "Multiplier ideals of hyperplane arrangements." Trans. Amer. Math. Soc. 358 (2006): 5015-5023.

Swanson, I. "Linear equivalence of ideal topologies." Math. Z. 234 (2000): 755-775.

Teitler, Z. "A note on Mustata’s computation of multiplier ideals of hyperplane arrangements." Proc. Amer. Math. Soc. 136 (2008): 1575-1579.

Takagi, S. and K. Yoshida. "Generalized test ideals and symbolic powers." Michigan Math. J. 57 (2008): 711-724.

Full Text: PDF

Download statistics: 2656

e-ISSN: 2300-133X, ISSN: 2081-545X

Since 2017 Open Access in De Gruyter and CrossCheck access cofinanced by The Ministry of Science and Higher Education - Republic of Poland - DUN 775/P-DUN/2017 see more

The Journal is indexed in:
and others see Abstracting and Indexing list

AUPC SM is on the List of the Ministry’s scored journals with 20 points for 2019

Deklaracja dostępności cyfrowej